Jump to content

Stiller: kidney damage due to antidepressants - mirtzapine


Stiller

Recommended Posts

Hi All,

 

I looked through the forums and didn't see alot of info on the this topic or even online there is not alot of general info regarding antidepressants and effects on kidney.

In particular I have been on 7.5 mg of mirtzapine for 18 years.  Unfortunately in the last couple years my kidney GFR has dropped to about 60 ml/min/1.73m2, indicating stage 3 CKD...very scary :(

 

I am extremely upset about this as my gfr was holding at around 85 ml/min upto a year ago so I thought things were ok. the Drs are not sure as to the cause as i do not have diabetes or high blood pressure, nor has kidney scans revealed any structural issues.

My feeling is the mirtzapine over the long period caused this decline but if I look online there are no reports really of antidepressants causing kidney damage.  I would have figured by now there would be at least a fair amount of cases reported or studies looking at this but aside from the occasional comment stating antidepressants may affect kidneys there is nothing really substantial.

 

Has anyone here had kidney damage due to antidepressant use (mirtzapine in particular) , or know of any evidence of this?  Really appreciate any info/links...

2001–30mg mirtazapine
2002-2004 15mg mirtazapine
2004  2  month taper off
2005-2010  reinstate 15mg mirtazapine
2010-2019  7.5mg mirtazapine
2019 Sept Begin 10 percent/month taper

Link to comment
  • ChessieCat changed the title to Stiller: kidney damage due to antidepressants - mirtzapine
  • Moderator

Welcome to SA, Stiller.  I'm sorry you're having this difficulty..

 

The following link contains reports from other SA members linking antidepressants with kidney problems:

Drugs and Kidney Issues - Surviving Antidepressants

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift to Valium taper.  

Current dose as of Aug. 5, 2022: 4.3mg

Taper is 77% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Thank you so much Gridley, I looked at the post and it provided some useful info, at this point though it still seems like everyone is thinking it may have some negative effect on kidney but nothing too conclusive.

I would have thought by now there would be many more people reporting this as it is an incredibly serious side effect (organ damage/death) if it were known ADs hurt kidneys.

 

If anyone else has info on this or their own experience would love to hear it.

 

2001–30mg mirtazapine
2002-2004 15mg mirtazapine
2004  2  month taper off
2005-2010  reinstate 15mg mirtazapine
2010-2019  7.5mg mirtazapine
2019 Sept Begin 10 percent/month taper

Link to comment
  • Moderator Emeritus

Hi Stiller and welcome from me too,

 

This is the site search results for kidney.  You can see a truncated form of what the member has posted.

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment
  • 3 months later...

Hi Folks,

 

I have been through the wringer with Mirtazapine, prescribed 15 mg back in 2001, i am now on 7.5mg and trying to quit.  in 2004 I tried to quite and tapered off 15mg over 1 month. About 2 months later I developed severe sinusitis and flu-like symptoms, i never tied it back to the mirtazapine as it seemed unrelated but now I believe it was indeed due to discontinuation.  Within a month or so i went back on the mirtazapine due to feeling bad, even going back on it though the sinusitis and flu-like symptoms never went away and indeed new symptoms developed like allergy to scents (perfume, bathroom products, anything scented..). This made like living hell and i always felt sick and again never related it back to the mirtazapine.  Eventually i found i could get some relief with flonase and allergy meds like lortadine etc. After about 7 years the flu-like symptoms went away.  I think this makes sense mirtazapine can cause allergy like symptoms since it is a strong histamine antagonist.

 

Now 18 years later i am again trying to get off this horrible drug, and i have been doing a 10 % taper/month, it's been about 2 months but i'm already seeing the nasal congestion/sinus and flu-like issues rear it's head again. I do NOT want to go back there again but i must get off this drug.  I've begun using anti allergy meds and it appears to calm my systems down. Does anyone else have experience with dealing with these flu-like symptoms, specifically nasal congestion/sinusitis? I find treating it almost as a cold/flu or allergies seems to help (cold/flu meds, anti-allergy meds, nasal sprays) but i'm not sure this is the right way to approach this since it's technically not really a cold or real allergy, any tips or suggestions definitely appreciated!

 

 

2001–30mg mirtazapine
2002-2004 15mg mirtazapine
2004  2  month taper off
2005-2010  reinstate 15mg mirtazapine
2010-2019  7.5mg mirtazapine
2019 Sept Begin 10 percent/month taper

Link to comment
  • Administrator

Hello, @Stiller, This is your Introductions topic for your questions and updates.

 

How much mirtazapine are you taking now? When did these symptoms appear this time around?

 

What's been your reduction schedule?

 

To help us out, follow these instructions Please put your drug and withdrawal history in your signature You may need to use a computer to do this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi, 

I had severe sinus problems, appearing 5 years being off citalopram! 

Mainly thick phlegm, coming down  to my throat, and sometimes blocking my left sinus. 

It lasted one year and nothing helped, except possibly cleansing my sinuses with physiological liquid bought from the pharmacy. 

Gradually it  faded away, and now I am OK. 

Citalopram 20 mg

Mid June 1994- end March 1995 Then tapering 3 months 

Mid August 1995-end August 1996 Tapering 6 months 

Mid January 2000-end September 2001 Tapering 6 months

Mid October 2003-end October 2005 Tapering 7 years. 

More detailed drug history is here - ☼-kostas

Off any drug from October 2012 

Link to comment

Hi Altostrata,

 

I'm on 6mg mirtazapine now (2 months of 10% taper so far ), i will continue doing this but depending on what my internist says about my recent blood tests (my recent liver ALT was elevated so I might need to speed up my taper, not to mention potential kidney issues (latest value was ok at 87gfr..so has recovered somewhat) I might try and get off it much faster. I need to balance that with possible discontinuation problems, the sinus stuff was a nightmare but i see it can be much worse.

 

Good to hear your sinuses cleared up Kostas, depressing this showed up so many years after stopping antideppressants...we will never escape the long shadow of these horrible drugs. I guess to be fair we cannot be 100% certain this is due to AD but i'm fairly sure.

I'm worried after i completely stop the sinus headaches and everything will restart and wondering if anyone has dealt with that in any special way.  I's also been..gulp..18 years now on mirtazapine, who know what kind of crazy brain remodelling has been done, don't have a good feeling about this at all.

2001–30mg mirtazapine
2002-2004 15mg mirtazapine
2004  2  month taper off
2005-2010  reinstate 15mg mirtazapine
2010-2019  7.5mg mirtazapine
2019 Sept Begin 10 percent/month taper

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy